Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 265, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2004, 7:24 PM CDT for Madison County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 7:24 PM CDT (00:24 UTC)
- Expired
- Jul 5, 2004, 7:55 PM CDT
- In force
- 31 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:45 PM CDT | TSTM WND DMG | Canton, MS | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2395 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 060024
SVRJAN
MSC089-060055-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 755 PM CDT
* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 60 TO 70 MPH AND
UP TO PENNY SIZED HAIL. THE STORM WAS LOCATED 5 MILES NORTHWEST
OF THE UPPER ROSS BARNETT RESERVOIR...OR ABOUT 5 MILES SOUTH OF
CANTON... AND WAS MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR I-55 EXIT 124 AT 730 PM CDT
BE NEAR CAMDEN AT 745 PM CDT
LAT...LON 3256 9007 3260 9009 3285 8998 3287 8995
3287 8974 3282 8974 3274 8978 3256 8988
3251 8993
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 5, 3:25 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CDT MON JUL 5 2004 .SYNOPSIS... THE COVERAGE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SHOULD INCREASE OVER THE NEXT FEW DAYS WHILE TYPICAL SUMMERTIME HEAT AND HUMIDITY CONTINUES. .SHORT TERM... LATE THIS AFTERNOON/THIS EVENING...ISOLATED TO SCATTERED CONVECTION WILL MOVE NORTH INTO SOUTHERN ZONES ALONG SEABREEZE-GENERATED OUTFLOW. I WILL INCLUDE PRE-FIRST PERIOD WORDING IN A FEW ZONES SOUTH OF INTERSTATE TWENTY TO ACCOUNT FOR CURRENT TRENDS...AS COVERAGE MOVING UP THE MS RIVER CORRIDOR IS AT LEAST 30 PERCENT. THERE IS SOME POTENTIAL FOR THE CONVECTION TO CONTINUE NORTH TO (OR PAST?) THE I-20 CORRIDOR EARLY THIS EVENING BEFORE FIZZLING BEFORE 8 OR 9 PM. THERE IS AMPLE DCAPE (OVER 1000 J/KG) AND LIS (AROUND -10 C) FOR CONVECTION TO USE SO WET MICROBURSTS AND/OR SMALL HAIL REMAIN A POSSIBILITY WITH A FEW STRONGER CELLS. THIS WILL ESPECIALLY BE THE CASE ALONG AND WEST OF THE MS RIVER WHERE AN UPPER LEVEL AXIS OF DILATATION WILL ENHANCE CONVECTION OVER THE NEXT SEVERAL HOURS. EXPECTING PARTLY CLOUDY SKIES OTHERWISE ALTHOUGH MORNING LOW CLOUDS WILL BE POSSIBLE IN SPOTS. TOMORROW...THERMAL CAPPING WHICH HAS BEEN A FIXTURE IN THE ATMOSPHERE OVER MOST OF THE FORECAST AREA THE PAST FEW DAYS WILL WEAKEN SUBSTANTIALLY AS A POSITIVELY-TILTED UPPER LEVEL TROUGH AXIS SETS UP TO THE WEST. THE COMBINATION OF THESE FACTORS WILL ALLOW FOR QUICKER DEVELOPMENT OF CONVECTION IN THE EARLY AFTERNOON HOURS...WITH FAR MORE COVERAGE ACROSS THE WHOLE OF THE FORECAST AREA. HIGHEST POPS (40S) AGAIN IN THE SOUTH WHERE SEABREEZE-OUTFLOW WILL ENHANCE DEVELOPMENT. TEMPERATURES MAY BE ONE OR TWO DEGREES COOLER THAN TODAY...BUT MOST LOCATIONS SHOULD STILL GET TO AT LEAST 90 BEFORE AFTERNOON CLOUDS AND SHOWERS. THE ATMOSPHERE OVER THE LOWER MS VALLEY SHOULD STILL BE SOMEWHAT CONDUCIVE FOR WET MICROBURSTS...BUT ANY SEVERE STORMS SHOULD BE QUITE ISOLATED IN NATURE. WE WILL HIGHLIGHT RISKS IN THE HWO. TOMORROW NIGHT...A COLD FRONT WILL MOVE INTO THE ARKLATEX DURING THE EVENING AND THE BOUNDARY SHOULD BE ACCOMPANIED BY A BROKEN LINE OF SHOWERS AND STORMS. THERE IS A CHANCE SOME OF THIS CONVECTION COULD MOVE INTO FAR NORTHWEST ZONES OF THE ARKLAMISS OVERNIGHT AS THE FRONT NEARS THIS CORNER OF THE CWA BEFORE MORNING. ANY OF THESE STORMS COULD CONTAIN GUSTY WINDS AND SMALL HAIL...BUT WIND SHEAR VALUES AT THIS TIME APPEAR TO LOW TO SUPPORT WIDESPREAD SEVERE WEATHER. WE WILL HIGHLIGHT THIS RISK IN THE HWO. WEDNESDAY...THE COLD FRONT (OR RELATED OUTFLOW) WILL TRIGGER SCATTERED CONVECTION ACROSS THE WHOLE OF THE CWA...BUT ESPECIALLY ALONG AND NORTH OF INTERSTATE TWENTY. HIGHEST POPS ARE AT 50 RIGHT NOW AND HAVE NOT INCLUDED LIKELIES BECAUSE 850 MB CONVERGENCE IS EXPECTED TO BE RATHER WEAK. TEMPERATURES MAY NOT HIT 90 IN A FEW AREAS DUE TO AN ABUNDANCE OF CLOUDS AND SHOWERS. && .LONG TERM (THURSDAY THROUGH MONDAY)... WE WILL PROBABLY STILL BE DEALING WITH A FRONTAL BOUNDARY STALLED IN THE VICINITY (AT LEAST THE NORTHERN HALF OF THE CWA) THURSDAY AND FRIDAY. REGARDLESS OF THE POSITIONING OF THIS BOUNDARY BY FRIDAY...IT OUGHT TO BE WASHING OUT CONSIDERABLY BY THIS POINT. THURSDAY...THE COMBINATION OF THE BOUNDARY AND A MID LEVEL WEAKNESS PARKED TO THE WEST SHOULD PRODUCE SCATTERED AFTERNOON SHOWERS AND STORMS ALL AREAS...BUT MOST CONCENTRATED IN THE SOUTHWEST. I BACKED OFF POPS A LITTLE FRIDAY DUE TO THE LESSENING INFLUENCE OF THE BOUNDARY AND NOT ENTIRELY FAVORABLE MASS FIELDS. WIDESPREAD HEAVY RAIN IS NOT EXPECTED TO BE AN ISSUE AS PRECIPITABLE WATER VALUES ARE FORECAST TO REMAIN BELOW 2 INCHES IN MOST AREAS OVER THIS TIME FRAME. DESPITE MORE CLOUDS TEMPERATURES SHOULD STILL BE AT LEAST AROUND 90 WITH AMPLE HUMIDITY. OVER THE WEEKEND MODELS WANT TO INCREASE MID LEVEL HEIGHTS OVER THE SOUTHEAST WITH THE 00Z ECMWF MOST AGGRESSIVE...BUILDING A 595+ DECAMETER 500 MB HIGH JUST EAST OF THE LOWER MISSISSIPPI VALLEY BY SATURDAY. I TRENDED MY FORECAST TOWARD THIS EVOLUTION AND THE LIKELIHOOD THAT SUBSIDENCE PROVIDED BY THIS EXPECTED FEATURE WOULD DO MUCH TO QUASH CONVECTION OVER THE WEEKEND. TO THAT END AFTERNOON POPS FOR SATURDAY AND SUNDAY HAVE BEEN TEMPERED DOWN TO SLIGHT CHANCE. TEMPERATURES HAVE BEEN BUMPED UP A HAIR AS WELL WITH MID 90S A POSSIBILITY (ESPECIALLY IN EAST MS) SATURDAY AND SUNDAY...CLOSEST TO THE EXPECTED MID LEVEL HIGH CENTER. BY MONDAY THE RIDING OVER THE SOUTHEAST SHOULD BE BREAKING DOWN A BIT AS THE WESTERLIES BEGIN BUILDING SOUTH AGAIN FROM THE GREAT LAKES. THIS DEVELOPMENT...ALONG WITH THE FACT THAT A HEIGHT WEAKNESS MAY STILL EXIST OVER EASTERN TX AND THE WESTERN GULF OF MEXICO...CONVINCED ME TO BRING POPS AND TEMPS TO CLIMATOLOGICAL NORMS BY THE END OF THE PERIOD. && .AVIATION... CONVECTION THIS EVENING ACROSS SOUTHERN MISSISSIPPI SHOULD SET THE STAGE FOR SOME LOW CEILINGS DEVELOPING EARLY TOMORROW MORNING SOUTH OF INTERSTATE TWENTY. VLIFR TO LIFR CEILINGS WILL BE POSSIBLE ALTHOUGH VISIBILITIES SHOULD REMAIN WELL ABOVE THESE LIMITS...EXCEPT IN A FEW RARE BUILD-DOWN INSTANCES. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 50
Hazardous weather outlook, Jul 5, 3:49 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT MON JUL 05 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 062049- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 349 PM CDT MON JUL 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING OVER NORTHEAST LOUISIANA AND SOUTH MISSISSIPPI... GENERALLY SOUTH OF A LINE FROM WINNSBORO TO PORT GIBSON TO LAUREL. ON TUESDAY...A FEW STRONG STORMS MAY DEVELOP OVER THE ENTIRE REGION WITH THE POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO 40 MPH...MAINLY AFTER 2 PM IN THE AFTERNOON. A MOIST AIR MASS REMAINS IN PLACE AND IT SHOULD BECOME MORE UNSTABLE ON TUESDAY. A SEA BREEZE FRONT WILL LIFT NORTHWARD FROM THE COAST THIS EVENING AND WEAKEN TOWARD SUNSET. A WEAK UPPER LEVEL DISTURBANCE IN THE ARKLAMISS WILL MOVE NORTHEAST AND HELP THE STORMS PROGRESS FARTHER INLAND ALONG THE IMMEDIATE MISSISSIPPI RIVER WESTWARD. THUNDERSTORMS WILL END AT MOST LOCATIONS BY 10 PM. ON TUESDAY...THE COMBINED EFFECTS OF THE LINGERING DISTURBANCE AND DAYTIME HEATING WILL SUPPORT THE DEVELOPMENT OF STRONG THUNDERSTORMS ONCE AGAIN AS THE SEA BREEZE FRONT PUSHES EVEN FARTHER INLAND. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... ...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT... STRONG THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES FROM THE OZARKS INTO THE LOWER MISSISSIPPI VALLEY. THE COMBINATION OF DAYTIME HEATING...A VERY MOIST AIRMASS AND UPWARD VERTICAL MOTION WILL HELP SUPPORT THE THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON HOURS. THESE STORMS WILL ALSO BE CAPABLE OF DUMPING ONE TO TWO RAINFALL AMOUNTS IN LESS THAN ONE HOUR. ...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH MONDAY...JULY 12. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 5, 3:59 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 S JONESVILLE 31.58N 91.83W
07/05/2004 60 MPH CATAHOULA LA LAW ENFORCEMENT
&&
WILSONLocal storm report, Jul 5, 4:51 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
451 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 7 S BROOKHAVEN 31.48N 90.45W
07/05/2004 45 MPH LINCOLN MS LAW ENFORCEMENT
TREES DOWN.
&&
WILSONLocal storm report, Jul 5, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST BRANDON 32.28N 90.00W
07/05/2004 45 MPH RANKIN MS EMERGENCY MNGR
LARGE LIMB CRASHED THROUGH ROOF. EXIT SIGN BLOWN OVER ON
INTERSTATE 20.
&&
WILSONThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:19 PM CDT | Flash Flood Warning | JAN | Forrest | 2 hr |
| Jul 6, 3:43 PM CDT | Flash Flood Warning | JAN | Lamar | 2 hr |
| Jul 6, 5:00 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 30 min |
| Jul 6, 5:24 PM CDT | Flash Flood Warning | JAN | Noxubee | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.